Wildfire, Creek
- When
- March 1, 11:00 AM CST to March 6, 8:00 AM CST
- Where
- Creek forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 35.903, -96.371 (the zone’s center; the record gives no point)
Unseasonably warm temperatures, very low relative humidity, and gusty wind combined with drought-stricken, dormant vegetation to promote the rapid spread of a number of wildfires across eastern Oklahoma during early March 2017. The largest wildfires occurred in Pittsburg County where over 1600 acres burned, Muskogee County where over 1400 acres burned, Le Flore County where over 1200 acres…
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Unseasonably warm temperatures, very low relative humidity, and gusty wind combined with drought-stricken, dormant vegetation to promote the rapid spread of a number of wildfires across eastern Oklahoma during early March 2017. The largest wildfires occurred in Pittsburg County where over 1600 acres burned, Muskogee County where over 1400 acres burned, Le Flore County where over 1200 acres burned, Creek County where over 800 acres burned, Sequoyah and Adair Counties where over 400 acres burned, Delaware County where over 300 acres burned, and Cherokee County where over 200 acres burned.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 1, 5:20 AM CST, 5 hours 40 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 520 AM CST Wed Mar 1 2017 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. VFR conditions will prevail w/ gusty winds diminishing around sunset. && .PREV DISCUSSION... /Issued 322 AM CST Wed Mar 1 2017/ DISCUSSION... Thunderstorms have largely moved east of the forecast area early this morning, in advance of the cold front progressing southeastward through eastern Oklahoma and western Arkansas. The Tornado Watch remaining across parts of southeast Oklahoma and west central Arkansas will be cancelled early. The front is likely to be southeast of the forecast area by sunrise, with much colder temperatures, lower dew points, and gusty northwesterly winds prevailing behind it. Fire weather concerns will be heightened today, with near Red Flag conditions expected across parts of southeast Oklahoma and western Arkansas. Dew points will drop into the teens and 20s with afternoon mixing, and combined with the expected daytime highs, will yield relative humidities in the 15 to 25 percent range in parts of the forecast area. Will cover the fire weather threat with a strongly worded Fire Danger Statement and pass along Red Flag concerns to the day shifters. Warmer temperatures will begin to arrive Friday, continuing through the weekend and into early next week. At least a small chance of thunderstorms will exist toward the end of the weekend and into early next week ahead of a front and fast moving disturbance. && .PRELIMINARY POINT TEMPS/POPS... TUL 61 30 62 32 / 0 0 0 0 FSM 62 33 63 36 / 10 0 0 0 MLC 62 31 62 33 / 0 0 0 0 BVO 59 24 62 27 / 0 0 0 0 FYV 56 26 56 29 / 0 0 0 0 BYV 55 31 56 30 / 10 0 0 0 MKO 61 31 62 33 / 0 0 0 0 MIO 57 28 58 29 / 0 0 0 0 F10 61 32 62 34 / 0 0 0 0 HHW 64 35 63 35 / 0 0 0 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && AVIATION...07
Hazardous Weather Outlook National Weather Service Tulsa OK 503 AM CST Wed Mar 1 2017 ARZ001-002-010-011-019-020-029-OKZ049-053>076-021115- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 503 AM CST Wed Mar 1 2017 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. SIGNIFICANT WINDS. RISK...Limited. AREA...Eastern Oklahoma and northwest Arkansas. ONSET...Ongoing...diminishing after sunset. FIRE WEATHER DANGER. RISK...Limited. AREA...Eastern Oklahoma and northwest Arkansas. ONSET...Mid morning...improving after sunset. DISCUSSION... Northwesterly winds 15 to 25 mph with gusts near 35 mph will continue today across much of eastern Oklahoma and northwest Arkansas. Additionally afternoon humidity values will become very dry and fall into the 15 to 25 percent range. These conditions will allow any wildfires to spread quickly today. Winds will diminish around sunset which will improve fire weather conditions. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Spotter Activation Not Expected. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THURSDAY and FRIDAY...No Hazards. SATURDAY...High Wind Potential. SUNDAY and MONDAY...Thunderstorm and High Wind Potential. TUESDAY...No Hazards. EXTENDED DISCUSSION... Gusty southerly winds and warmer temperatures return by Saturday which will raise fire weather concerns. Increasing moisture later in the weekend will allow thunderstorm chances to return by the first of next week. weather.gov/tulsa Contains additional information.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TULSA OK
750 AM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM HAIL 3 N COPAN 36.94N 95.93W
02/28/2017 E1.00 INCH WASHINGTON OK BROADCAST MEDIA
NICKEL TO QUARTER SIZED HAIL AT HIGHWAY 75 AND W 500 RD.
1212 AM HAIL MCALESTER 34.93N 95.77W
03/01/2017 E1.00 INCH PITTSBURG OK TRAINED SPOTTER
REPORTED IN NORTHERN PARTS OF THE CITY. ALSO 50 MPH WINDS
REPORTED.
1215 AM HAIL MCALESTER 34.93N 95.77W
03/01/2017 E1.75 INCH PITTSBURG OK PUBLIC
RELAYED VIA BROADCAST MEDIA. TIME ESTIMATED.
1221 AM HAIL MCALESTER 34.93N 95.77W
03/01/2017 E1.00 INCH PITTSBURG OK TRAINED SPOTTER
REPORTED AT INTERSECTION OF STRONG AND ELECTRIC STREET IN
TOWN.
1225 AM TSTM WND DMG SALLISAW 35.46N 94.79W
03/01/2017 SEQUOYAH OK EMERGENCY MNGR
POWER LINES DOWN. DAMAGE TO ONE OF THE COUNTY BARNS.
1245 AM TSTM WND GST 2 SW WILBURTON 34.90N 95.33W
03/01/2017 M58.00 MPH LATIMER OK MESONET
1253 AM TSTM WND GST FORT SMITH 35.39N 94.40W
03/01/2017 M66.00 MPH SEBASTIAN AR ASOS
0100 AM TSTM WND DMG PANAMA 35.17N 94.67W
03/01/2017 LE FLORE OK EMERGENCY MNGR
POWER POLE SNAPPED AND POWER LINES DOWN IN TOWN. POWER
OUT TO ENTIRE TOWN.
0100 AM TSTM WND DMG KIBLER 35.43N 94.23W
03/01/2017 CRAWFORD AR BROADCAST MEDIA
TRAVEL TRAILER BLOWN OVER.
0100 AM TSTM WND DMG FORT SMITH 35.39N 94.40W
03/01/2017 SEBASTIAN AR BROADCAST MEDIA
TREE BLOWN DOWN ON A HOME.
0115 AM TSTM WND DMG OZARK 35.49N 93.83W
03/01/2017 FRANKLIN AR EMERGENCY MNGR
TREES AND POWER LINES DOWN IN TOWN.
0125 AM HAIL 2 W TALIHINA 34.75N 95.08W
03/01/2017 E1.00 INCH LATIMER OK BROADCAST MEDIA
0135 AM TSTM WND DMG MULDROW 35.41N 94.60W
03/01/2017 SEQUOYAH OK BROADCAST MEDIA
MULTIPLE TREES DOWN.
0140 AM TSTM WND DMG NATURAL DAM 35.65N 94.39W
03/01/2017 CRAWFORD AR BROADCAST MEDIA
TREE BLOWN DOWN ON A HOME.
0155 AM HAIL PEA RIDGE 36.45N 94.11W
03/01/2017 E0.75 INCH BENTON AR BROADCAST MEDIA
0200 AM HAIL BENTONVILLE 36.37N 94.21W
03/01/2017 E0.75 INCH BENTON AR BROADCAST MEDIA
ALSO REPORTED IN LITTLE FLOCK.
&&
PMMThe national radar mosaic for the moment the first event began.
8 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690573, 690576, 690578, 690580, 690581, 690582, 690583, 690584.